People with heart disease need to be careful about using the common antibiotic clarithromycin, the Food and Drug Administration said Thursday.
The FDA said it does not know how clarithromycin might cause heart problems or death, but it’s been warning about the problem since 2005. And review of data 10 years later shows heart patients still have a higher risk of dying if they took the antibiotic for two weeks.
It did not say how much higher the risk is.
“FDA is advising caution before prescribing the antibiotic clarithromycin (Biaxin) to patients with heart disease because of a potential increased risk of heart problems or death that can occur years later,” the FDA said in a statement.
“Health care professionalsshould be aware of these significant risks and weigh the benefits and risks of clarithromycin before prescribing it to any patient, particularly in patients with heart disease and even for short periods, and consider using other available antibiotics,” it added.
“Advise patients with heart disease of the signs and symptoms of cardiovascular problems, regardless of the medical condition for which you are treating them with clarithromycin.”
If your doctor prescribes an antibiotic
Patients with heart disease need to make sure they tell doctors who may prescribe the antibiotic — especially if it’s not their regular doctor.
Clarithromycin can be prescribed to treat infections of the skin, ears, sinuses and lungs. It’s also favored for treating Mycobacterium avium complex (MAC) infection, a type of lung infection that often affects people with human immunodeficiency virus (HIV).
“Talk to them about the benefits and risks of clarithromycin and any alternative treatments,” the FDA said.
“Do not stop taking your heart disease medicine or antibiotic without first talking to your health care professionals. Doing so could be harmful without your health care professionals’ direct supervision,” it added.
“Seek medical attention immediately if you experience symptoms of a heart attack or stroke, such as chest pain, shortness of breath or trouble breathing, pain or weakness in one part or side of your body, or slurred speech.”